Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Louisville, KY

January 22, 2018Clark County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jan 22, 2018, 9:56 PM EST for Clark County, Madison County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2018, 9:56 PM EST (02:56 UTC)
Expired
Jan 22, 2018, 10:15 PM EST
In force
19 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS53 KLMK 230256
SVRLMK
KYC049-151-230315-
/O.NEW.KLMK.SV.W.0003.180123T0256Z-180123T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
956 PM EST MON JAN 22 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clark County in central Kentucky...
  Northeastern Madison County in central Kentucky...

* Until 1015 PM EST

* At 956 PM EST, a severe thunderstorm was located near Harris Ferry,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Harris Ferry, Goffs Corner, Vianna, Jackson Ferry, Mina, Hunt,
  College Hill, Cotton Branch, Hedges and Elkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
      3784 8400 3783 8404 3785 8406 3782 8407
      3785 8408 3784 8410 3781 8412 3782 8410
      3781 8408 3778 8411 3777 8408 3775 8409
      3772 8417 3788 8429 3803 8402 3794 8397
TIME...MOT...LOC 0256Z 229DEG 51KT 3786 8415 

HAIL...1.00IN
WIND...60MPH
 
$$

RJS
1 follow-up statement
548 
WWUS53 KLMK 230315
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1015 PM EST MON JAN 22 2018

KYC049-151-230325-
/O.EXP.KLMK.SV.W.0003.000000T0000Z-180123T0315Z/
Clark KY-Madison KY-
1015 PM EST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK AND
NORTHEASTERN MADISON COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
      3784 8400 3783 8404 3785 8406 3782 8407
      3785 8408 3784 8410 3781 8412 3782 8410
      3781 8408 3778 8411 3777 8408 3775 8409
      3772 8417 3788 8429 3803 8402 3794 8397
TIME...MOT...LOC 0315Z 229DEG 51KT 3801 8393 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:03 PM EST, 53 minutes earlier.

Area forecast discussion, Jan 22, 9:03 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
903 PM EST Mon Jan 22 2018

.Forecast Update...
Issued at 900 PM EST Mon Jan 22 2018

Most of the cells across the region are not bringing down stronger
winds, with just a few showing pea-sized hail and one that got tall
enough for a warning.  The back edge of the precip is where the
strongest winds have been so far this evening, with gusts around 50
mph at FTK, SDF, and LOU in the last hour. There must be just enough
of a mix down occurring along that back edge to allow some of the
stronger winds aloft to get down to the surface. Otherwise, the
automated gauges and Kentucky Mesonet sites are not showing stronger
winds at this time. Will have to continue watching storms along this
back edge for any rotations, as that would bring a better chance to
get it to the surface.

Issued at 655 PM EST Mon Jan 22 2018

Line of showers and a few thunderstorms embedded forming a little
farther west than the HRRR anticipated. The NAMNest, which has been
doing a great job in the near term the last several weeks, has
picked up on the location better, and thus have leaned toward this
model in the near term, as well as current observations from radar.
Environment appears supportive for some low-topped supercells, and
have seen a couple form along our western forecast area, near
Lewisport, KY and Tell City, IN. Have seen some good rotation with
these storm, and will continue to monitor trends. Otherwise, seeing
wind gusts of 30-40 mph out there, and we may see a few storms with
stronger gusts the rest of this evening.

&&

.Short Term...(This evening through Tuesday night)
Issued at 301 PM EST Mon Jan 22 2018

...Gusty Showers Expected This Evening...

GOES East imagery shows an impressive and mature cyclone over the
upper Midwest. Today's widespread rainfall associated with the warm
conveyor portion of the cyclone has continued to weaken as it pushes
east, however still expect everyone to get some rain so likely to
categorical pops continue east of I-65 for another couple of hours.
The focus then shifts back to the west as an impressive dry slot
begins to work into western KY. Hi-res models have been pegging
redevelopment of showers (and perhaps an isolated T) somewhere along
or W of I-65 late this afternoon and early this evening. This would
occur as the approaching cold front (still back over the mid
Mississippi River Valley) combines with exit region dynamics to kick
of sct-numerous showers. Given that the low level jet will still be
around 45-50 knots, worried that the steepening lapse rates will
help some stronger gusts get down to the surface with the showers.
At this point, thinking some Special Weather Statement worthy gusts
of 40+ mph are possible. Still not all that confident on exactly if
the showers will redevelop to the magnitude that the HRRR shows, but
if they do am more confident that we will see some pretty healthy
gusts. Think this would be better handled by short fused SPS's than
any Wind Advisory product given the expected convective and short-
lived nature. Still, synoptic winds outside of any showers could
still gust up to 35 mph through the overnight.

Later tonight, low level moisture associated with the comma head of
the mature cyclone moves into our CWA, with deep enough moisture to
squeeze out some measurable light showers and sprinkles, mainly
across our northern CWA. Temps fall off into the upper 30s and low
40s through Tuesday morning, but think thermal profile stays warm
enough for rain. As we move deeper into the day on Tuesday, will
continue to keep low chances for a measurable shower and/or
sprinkles. Also think we could see a few ice pellets mix in given
some positive area (steep low level lapse rates) extending well
above the freezing level.

Low level moisture still looks to linger into Tuesday night where
temp profiles begin to be cold enough to possibly support some
flurries. Lows should drop into the mid and upper 20s.

.Long Term...(Wednesday through Monday)
Issued at 301 PM EST Mon Jan 22 2018

Wednesday - Friday...

A secondary shortwave will slide through on Wednesday. Low level
moisture should remain trapped through this time, so added ascent
from the passing shortwave could be enough to kick off some
continued flurries or sprinkles. Will keep a dry forecast (from a
measurable standpoint) but may have to mention chances for a
sprinkle or flurry through Wednesday night. Highs should struggle
into the low 40s.

Dry NW flow aloft and surface high pressure will then dominate
through Thursday night, keeping us dry with steadily moderating
temperatures. Highs by Thursday will be in the upper 40s to low 50s.
After Wednesday night lows in the mid 20s, Thursday night lows
should trend milder to around freezing.

Progressive upper ridge axis slides through on Friday, and will
bring another dry and warmer day. Look for highs in the mid 50s.

Friday Night - Saturday Night...

Models have trended less amplified and faster with the weekend
system, which will bring shower chances in by Friday night. The bulk
of the rainfall should be on Saturday as deeper moisture pools ahead
of the upper trough axis, along the surface cold front. Given the
faster and less amplified trend, it's going to be harder for any
cold air to catch up to lingering moisture on the back side of the
system. So, think a mostly rain forecast is still the way to go.
After a milder Friday night in the mid 40s, Saturday highs will also
be in the mid 50s, with temps falling off Saturday night behind the
front.

Sunday - Monday...

Dry NW flow and surface high pressure then control for the remainder
of this forecast cycle. Slightly cooler temps take hold with lows
just below freezing and highs in the 40s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 620 PM EST Mon Jan 22 2018

Have some pretty gusty winds out there now, as a potent low pressure
system drags a cold front across the region. Also seeing a few
showers pop up with some isolated thunder. This rain will not last
long, but we could see some gusts to 35 knots either with or without
the rain. A clear slot will come behind these showers before we
should get socked in with lower clouds by daybreak Tuesday. For now
time-height sections indicate these should stay MVFR, but that they
should persist through the rest of the day. Wind gusts will persist
through the period as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...BJS
Long Term...BJS
Aviation...RJS
Hazardous weather outlook, Jan 22, 3:46 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EST Mon Jan 22 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 PM EST Mon Jan 22 2018 /246 PM CST Mon Jan 22 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Peak wind gusts around 35 mph will be possible this evening and
tonight as scattered showers and a cold front push through the
region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BJS

In the hours before

Local storm report, Jan 22, 8:59 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
859 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     2 SW SAINT MATTHEWS     38.23N 85.66W
01/22/2018  M54 MPH          JEFFERSON          KY   ASOS

            MEASURED AT BOWMAN FIELD (LOU).

&&
Local storm report, Jan 22, 9:08 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             VERSAILLES              38.05N 84.73W
01/22/2018  E0.88 INCH       WOODFORD           KY   BROADCAST MEDIA

            RELAYED TWITTER REPORT OF NICKEL-SIZED HAIL
            AND 55-60 MPH WINDS.

&&

RJS
Special weather statement, Jan 22, 9:13 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
913 PM EST Mon Jan 22 2018

INZ079-KYZ027>043-045>049-053>057-062>067-071>078-081-082-230500-
Jefferson-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-
Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Madison, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
913 PM EST Mon Jan 22 2018 /813 PM CST Mon Jan 22 2018/

A potent cold front moving through the region is bringing strong
winds and some hail to the region this evening. Reports of near 50
mph have occurred over the last hour from Louisville to near
Lebanon in Kentucky. In addition, the stronger storms have been
bringing in hail to near the size of quarters. The strength of
these storms should subside by Midnight, as they continue to
travel east and northeastward.

Some of the stronger winds have come outside of thunderstorms. Be
prepared for a quick change in conditions, and take shelter as
these showers move through the region.

RJS
Local storm report, Jan 22, 9:30 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
930 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             1 NE CANMER             37.29N 85.77W
01/22/2018  E1.00 INCH       HART               KY   BROADCAST MEDIA

            RELAYED TWITTER PICTURE OF HAIL WITH SPIKES.
            TIME ESTIMATED BASED ON RADAR.

&&

RJS
Local storm report, Jan 22, 9:33 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
933 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND GST     7 E VERSAILLES          38.04N 84.60W
01/22/2018  M48 MPH          FAYETTE            KY   ASOS

&&

RJS
Local storm report, Jan 22, 9:51 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
951 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     2 WSW KELAT             38.50N 84.34W
01/22/2018  M49 MPH          HARRISON           KY   MESONET

            MEASURED AT THE HARRISON COUNTY MESONET
            SITE.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 7:11 PM ESTSpecial Weather StatementLMKButler49 min
Jan 22, 8:37 PM ESTSevere Thunderstorm WarningLMKGreen, Marion, Taylor23 min
Jan 22, 9:16 PM ESTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.